Peter Hibberd, M.D., is a doctor whose advice is based on more than 28 years of hospital outpatient and inpatient experience. He is an experienced emergency medicine physician, surgeon, and consultant. Dr. Hibberd is certified by the American Board of Emergency Medicine. He is also a fellow and active member of the American Academy of Family Physicians, an active member of the American College of Emergency Physicians, and a member and fellow of the American Academy of Emergency Medicine. Dr. Hibberd has earned numerous national and international professional certifications, memberships, and awards.
Tags:

Is Arthritis Causing My Headaches?

Tuesday, 29 Jun 2010 11:01 AM


Question: I have osteoarthritis in my spine. I have headaches and this causes my mind not to be clear. Is this caused by the arthritis? I walk at least four miles each morning Monday through Friday. I take Diovan 80 milligrams to regulate my blood pressure.

Dr. Hibberd's Answer:

Osteoarthritis is not to be regarded as the cause of headaches unassociated with other conditions and does not cause "mental fog."

As someone with hypertension, I hope you are seeing your doctor on a regular basis for BP review. Bring these symptoms to his or her attention without delay.

Diovan does not usually cause the symptoms you describe. Certain scenarios with symptoms similar to yours are associated with severe, if not life-threatening, consequences when left unaddressed. Your doctor needs to consider other conditions as the cause of your headache and "mental fog" before blaming your medication.

Your symptoms are serious and demand immediate review. If after evaluation no cause is evident, then a medication change would be indicated to be sure nothing else has been overlooked.

An MRI will not detect temporal arteritis, a not uncommon cause of headaches associated with unpredictable, sudden vision loss. Effective, timely treatment will prevent vision loss. Temporal arteritis is usually seen in patients over 45 years of age. Likewise, simple studies with minimal risk such as duplex (ultrasound) imaging of carotid and vertebral arteries (leading to the brain) are indicated to visualize blood flow obstructions with symptoms you describe.

Remember, blood flow problems are commonly associated with life threatening and disabling complications wherever they occur (loss of blood flow to brain = stroke). Our tissues require oxygen and nutrients in order to function, especially our brain.

Avoid reliance on blood tests and/or imaging to provide you with your diagnosis. Generally, they should be used as aids to confirm the diagnosis suspected. Most patients do not realize that 95 percent of the time your doctor has a fairly good idea of your diagnosis after a sufficient integration of your history alone. The physical exam and testing are used to confirm his or her impressions!

Routine blood tests are not sensitive to most causes of headache: both innocent and serious (except that the sed rate will be reliably elevated in cases of temporal arteritis!). Most doctors will perform some form of blood testing for headache patients usually to assist with treatment selection, not usually for the diagnosis.

Let your professional assist you and avoid assumptions that 'nuisance' medication side effects are benign and to be ignored.

Sometimes 'medication' side effects unmask underlying conditions. Above all, listen to your body and seek advice when things are "not right."



© HealthDay

   
1Like our page
2Share
Dr-Hibberd
440
2010-01-29
Tuesday, 29 Jun 2010 11:01 AM
Newsmax Inc.
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved